Bone Abstracts (2014) 3 PP368 | DOI: 10.1530/boneabs.3.PP368

Vitamin D supplementation decreases the occurrence of acute phase response following i.v. bisphosphonate treatment in Paget's disease of bone

Daniela Merlotti, Luigi Gennari, Maria Beatrice Franci, Barbara Lucani, Maria Stella Campagna, Laura Cresti, Konstantinos Stolakis, Stefano Rotatori & Ranuccio Nuti


Department Medicine Surgery and Neurosciences, University of Siena, Siena, Italy.


Acute phase reaction (APR) is the most frequent side effect following i.v. nitrogen-containing bisphosphonates (N-BPs) infusion. A recent observation in osteoporotic women treated with N-BPs evidenced a negative association between 25(OH)D levels and APR, likely due to the immuno-modulatory effects of vitamin D on γδTcells. However, this association remains to be demonstrated in patients with Paget’s disease of bone (PDB). Moreover whether vitamin D supplementation is able to prevent the occurrence of APR has not yet been demonstrated. We initially performed a retrospective analysis of 205 patients treated with intravenous N-BPs for PDB. Overall APR occurred in 31% of cases, more frequently in previously untreated patients (43%). Neither gender nor disease severity nor use of other drugs apart previous N-BP treatment was associated with APR. 25(OH)D levels before treatment were lower in PDB cases with APR than in patients who did not experience APR. Following this observation we performed a prospective study in 30 naïve PDB patients. Hypovitaminosis D was common in this cohort (mean 18.0±5 ng/ml; 63% <20 ng/ml). All patients received oral vitamin D3 (7000 IU/week) for 60 days before zoledronate 5 mg (16 patients) or neridronate 200 mg (14 patients) infusion. Moreover a single baseline oral dose of 25 000 IU was given to patients with 25(OH)D levels <20 ng/ml. All adverse events occurring after N-BPs infusion were listed. Interestingly, APR occurred in 12.5% patients treated with zoledronate and 7% patients treated with neridronate (overall incidence rate 10%). In two of these cases 25(OH)D levels at the time of infusion were within the normal range while in the third case remained below the range. These results suggest that APR following N-BPs infusion for PDB is a common event particularly in patients with hypovitaminosis D and that vitamin D supplementation prior infusion is able to reduce the occurrence of this complication.